Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 91, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 15, 2004, 5:16 PM CDT for Monroe County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2004, 5:16 PM CDT (22:16 UTC)
- Expired
- Jul 15, 2004, 5:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Monroe County, AL
The radar
The Mobile radar (KMOB), 131 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 10.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2319 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 152216 SVRMOB ALC099-152245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 514 PM CDT THU JUL 15 2004 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONROE COUNTY IN SOUTH CENTRAL ALABAMA * UNTIL 545 PM CDT * AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FOUNTAIN...OR ABOUT 7 MILES NORTHWEST OF MONROEVILLE...AND MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT AREAS BETWEEN FINCHBURG AND FOUNTAIN THROUGH 545 PM CDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 3172 8737 3162 8755 3138 8738 3151 8719 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:25 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 15, 3:25 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 325 PM CDT THU JUL 15 2004 .SHORT TERM...NOT TOO MANY CHANGES FROM PREVIOUS FCST PACKAGE. NORTHWESTERLY FLOW ALOFT WITH WEAK SFC BOUNDARY CONTINUING OVER SOUTHEASTERN STATES...PROVIDING SOME VERTICAL SHEAR OVER THE REGION. IN ADDITION...SOME DRIER AIR IN THE MIDLEVELS COMBINED WITH ABUNDANT LOW LEVEL MOISTURE AND INSTABILITY...SHOULD ALLOW FOR THE DEVELOPMENT OF LATE AFTERNOON THUNDERSTORMS TODAY. ALREADY HAVE SOME C-BRZ CONVECTION NEAR THE COAST...AS WELL AS SOME DEVELOPMENT UP TO THE NORTHWEST OF FCST AREA. SPC HAS PLACED WESTERN THIRD OF FCST AREA UNDER A SEVERE THUNDERSTORM WATCH UNTIL 800 PM THIS EVENING AS DEVELOPMENT TO OUR NORTHWEST IS EXPECTED TO INCREASE IN COVERAGE AND INTENSITY AS IT MOVES SOUTHEASTWARD. STRONG DOWNBURST WINDS WOULD BE THE MOST LIKELY THREAT WITH THE STORMS. OTHERWISE... BASIC PATTERN JUST MENTIONED CONTINUES INTO THE WEEKEND...WITH A SERIES OF STRONGER UPPER LEVEL DISTURBANCES MOVING AROUND BASE OF UPPER TROF ACROSS THE REGION. THIS WILL ENHANCE RAIN CHANCES OVER THE WEEKEND...ESPECIALLY ON SATURDAY. AFTERNOON MAX TEMPS SHOULD COOL JUST SLIGHTLY OVER THE WEEKEND DUE TO MORE CLOUD COVER AND HIGHER POPS. && .EXTENDED...BY SUN BELIEVE RAIN CHANCES WILL DROP SLIGHTLY THEN CONTINUE LOW THROUGH THE EARLY PART OF NEXT WEEK AS RIDGING TO THE WEST BUILDS SLOWLY EASTWARD. && .MARINE..A LIGHT WEST TO SOUTHWEST WIND FLOW THROUGH FRIDAY... INCREASING TO AROUND 15 KNOTS SATURDAY AND SUNDAY AS WEAK TROF APPROACHES MARINE AREA FROM THE NORTH. SEAS BUILDING GRADUALLY OVER THE WEEKEND...THEN DECREASING AGAIN BY EARLY NEXT WEEK AS LIGHT POSSIBLE OFFSHORE FLOW REDEVELOPS. && .FIRE...NO HEADLINES HERE. RHS/DISPERSIONS NOT APPROACHING CRITICAL LEVELS. && .PRELIMINARY TEMPS / POPS... MOBILE 95 77 92 76 / 40 30 50 50 PENSACOLA 93 78 90 77 / 40 30 50 50 DESTIN 93 77 90 77 / 40 30 50 50 EVERGREEN 94 73 91 74 / 50 30 50 50 WAYNESBORO 97 74 92 74 / 30 30 50 50 CAMDEN 95 72 91 74 / 40 30 50 50 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. && 12/SHEPHERD
Hazardous weather outlook, Jul 15, 6:27 AM CDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...AMENDED TO ADD MODERATE RIP CURRENT RISK NATIONAL WEATHER SERVICE MOBILE AL 627 AM CDT THU JUL 15 2004 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-151730- BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL- COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL- CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL- INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL- LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL- UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL- 627 AM CDT THU JUL 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCES WILL INTERACT WITH A MOIST AND UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE AREA TODAY. ALTHOUGH WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...A FEW OF THE STORMS COULD BECOME STRONG TO SEVERE. THE PRIMARY THREATS FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 58 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. HAIL TO THE SIZE OF PENNIES...AND LOCALIZED FLOODING DUE TO PERIODS OF HEAVY RAIN MAY ALSO OCCUR. THE THUNDERSTORM ACTIVITY WILL DECREASE IN COVERAGE AND INTENSITY AFTER SUNSET. CURRENTLY...THE STORM PREDICTION CENTER HAS PLACED THE CENTRAL GULF COAST REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT. STAY TUNED FOR FURTHER UPDATES THROUGHOUT THE DAY. AN INCREASING SOUTHWEST WIND TO NEAR 15 KNOTS ALONG THE AREA BEACHES...COMBINED WITH SPRING TIDES...WILL ALLOW FOR A MODERATE RISK OF RIP CURRENTS TODAY. .DAYS TWO THROUGH SEVEN... THIS PARTICULAR WEATHER PATTERN WILL PERSIST INTO FRIDAY...ALLOWING SCATTERED THUNDERSTORMS TO REDEVELOP ACROSS THE AREA. SOME OF THE STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... ALTHOUGH WIDESPREAD ACTIVATION OF STORM SPOTTERS IS NOT ANTICIPATED THROUGH TONIGHT...SOME EMERGENCY MANAGERS MAY NEED TO MONITOR THE THREATS LOCALLY IN THEIR COUNTIES.
In the hours before
Special weather statement, Jul 15, 3:14 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 314 PM CDT THU JUL 15 2004 ALZ064-152045- LOWER BALDWIN- 314 PM CDT THU JUL 15 2004 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER SOUTH BALDWIN COUNTY... AT 314 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT 2 MILES NORTHWEST OF PERDIDO BEACH...AND DRIFTING SOUTH...SOUTHEAST AT 5 TO 10 MPH. THE THUNDERSTORM IS EXPECTED TO AFFECT AREAS IN AND AROUND...PERDIDO BEACH...JOSEPHINE...CASWELL AND ALABAMA POINT THROUGH 345 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE DANGEROUS CLOUD TO GROUND LIGHTNING AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM THIS EVENING FOR PORTIONS OF SOUTHWEST ALABAMA.
Special weather statement, Jul 15, 4:17 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 417 PM CDT THU JUL 15 2004 ALZ064-152145- LOWER BALDWIN- 417 PM CDT THU JUL 15 2004 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER BALDWIN COUNTY... AT 417 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 2 MILES WEST NORTHWEST OF ELSANOR...NEARLY STATIONARY IN MOVEMENT. THE THUNDERSTORM WILL AFFECT AREAS JUST EAST OF ROSINTON AND NORTHWEST OF ELSANOR THROUGH 445 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. IF THIS STORM CONTINUES TO INTENSIFY IN STRENGTH...A SEVERE THUNDERSTORM WARNING MAY BECOME NECESSARY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING FOR SOUTHWEST ALABAMA. STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 4:43 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 32 min |
| Jul 15, 4:52 PM CDT | Severe Thunderstorm Warning | MOB | Monroe | 23 min |
| Jul 15, 5:30 PM CDT | Flash Flood Warning | MOB | Monroe | 2 hr |
| Jul 15, 6:21 PM CDT | Severe Thunderstorm Warning | MOB | Monroe | 24 min |
| Jul 15, 6:44 PM CDT | Severe Thunderstorm Warning | MOB | Crenshaw | 46 min |
| Jul 15, 6:48 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Monroe | 27 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.